Preserving Bones with Bisphosphonates: Should You Avoid NSAIDs?
Worst Pills Best Pills Newsletter article July, 2010
Evidence is emerging that suggests a possible interaction between nonsteroidal anti-inflammatory drugs (NSAIDs) and a class of osteopo rosis drugs called bisphosphonates. Patients need to be alert to the fact that the combination can result in an increased risk of ulcers and other gastrointestinal side effects.
The bisphospho nates examined included alendronate (FOSAMAX), etidronate (DIDRÂONEL), ibandronate (BONIVA) and risedronate (ACTONEL) combined with NSAIDs such as ibuprofen (ADVIL) and naproxen (ALEVE).
In this article, we present the conflicting evidence and offer some practical advice on what the cautious drug user should do.
Evidence of danger
One randomized study in 26 healthy subjects looked for stomach ulcers in people who were given three short-term (10-day) treatments with alendronate, naproxen, and both together. Subjects were given all treatments with a one-to four-week washout between each. Eight percent of the people who took alendronate alone developed a stomach ulcer, and 12 percent of patients who took naproxen alone also developed a stomach ulcer. The study found that 38 percent of patients who took the two drugs together developed a stomach ulcer. There was a dramatic increase in the risk of stomach ulcers, demonstrating what is called syner gism between the two drugs (the total damage from being greater than the sum of the individual damages).
A larger study examined the medical records of 242 patients receiving NSAID therapy for rheumatoid arthritis over a three-month period and found that 31 percent of patients receiving bisphospho nates along with their NSAID therapy had gastrointestinal ulcers, compared to 17 percent in those who received NSAIDs alone.
The mechanism by which this in creased damage occurs appears to be that each of the drugs causes irrita tion to the lining of the gastrointesti nal tract in different ways, that are at least additive with one another.
There are three studies that fail to find this increased ulcer damage from the combination of bispho sphonates and NSAIDs, but they suffer from several flaws.
Among those were the different designs of the studies, different kinds of patients involved, and the fact that some of the patients were on anti-ulcer medications (which may reduce the risk). In addition, whereas the two positive studies actually looked for ulcers, two of the three nega tive ones relied on the reporting of adverse events by patients rather than actually looking into the gastrointes tinal tract using endoscopy.
Of the three negative studies, two were paid for by Merck, the maker of alendronate, and were potentially subject to bias. One of the Merck studies and the other negative study were published in Alimentary Phar macology and Therapeutics, a journal owned by Wiley-Blackwell, whose mission statement includes: âpre mier provider of publications for the global pharmaceutical industry.â
What You Can Do
Taking all of the evidence together, it appears likely that patients who take bisphosphonates and NSAIDs at the same time have an increased risk of gastrointestinal ulcers as opposed to taking either drug alone.
Whether the combined use of these drugs also increases other types of adverse gastrointestinal events is not established. The avail able data do not support such a con nection, but a trend toward increased gastrointestinal bleeding was noted in one study.
There are no official warnings against the combined use of bis phosphonates and NSAIDs. Your prescriber may have considered the benefit versus risk and may advise you to take both types of drugs.
Never take NSAIDs unless you truly need them. In addition to the possibility of increasing the gastroin testinal toxicity of bisphosphonates, NSAIDs can cause gastrointestinal toxicity on their own, as well as worsen the risk of heart failure and hypertension. They also can cause lithium or methotrexate toxicity and increase the risk of bleeding for patients who are taking warfarin. Finallly, overuse can cause kidney disease, especially in people who already have kidney problems.
If you are taking bisphosphonates and/or NSAIDs, check with your doctor at the first sign of gastrointes tinal symptoms.